W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® PLUS BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Back to Search Results |
| Catalog Number |
1DLMCP03 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Codes |
Abscess (1690); Unspecified Infection (1930)
| Date of Event |
01/15/2018
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
C1: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant preoperative complaints: (b)(6) 2017: (b)(6), md.Indication: ¿33 y.O male presents for consult re: incarcerated umbilical hernia.¿ implant procedure: laparoscopic repair of umbilical hernia with dual mesh.[implant: gore® dualmesh® plus biomaterial, 1dlmcp03/14988444, 10cm x 15cm x 1mm thick, oval] implant date: (b)(6) 2017 (hospitalization (b)(6) 2017).(b)(6) 2017: (b)(6) md.Operative report.Assistant: (b)(6) md.Preoperative and postoperative diagnosis: umbilical hernia.Anesthesia: general.Procedure: ¿the patient was placed in the supine position.Scds were given to the patient.After successful general endotracheal anesthesia, the abdomen was then prepped and draped in sterile fashion.A 5 mm trocar was inserted in the luq [left upper quadrant] using the optiview system.Neumoperitoneum [sic] was archived [sic] with co2 14 mmhg.One more 10 mm trocar was placed in the left flank under direct vision for the camera.One extra 5 mm trocar was then placed in the llq [left lower quadrant] for the left hand of the surgeon.After entering the abdominal cavity the greater omentum was observed incarcerated in the umbilical hernia sac.These adhesions were taken down without any complications.The falciform ligament was taken down.Once this was accomplished, we then measured this defect with a spinal needle touching the edges of the defect, which was noted to be of about 3 cm in diameter.The hernia defect was closed primarily with 3 interrupted stitches of #1 pds.Each stitch was placed with a suture passer to include 1-2 cm of fascia on each side and tied in the middle.We then tailored a dual mesh plus mesh so we would have at least 4 cm beyond the defect.This gave us a mesh in the size of 10 x 11 cm.Stitches were placed in each corner, of the mesh.The mesh was rolled and then introduced through the 10 mm port.Once inside, was then unrolled and positioned such that the smooth surface of the dual mesh would face the inside of the abdominal cavity.Using a endoclosure device, each of the stitches previously placed on a mesh was brought outside.Once these stitches were tied, using a endo-tacker, the mesh was secured in place with 1 cm apart tacks.This was performed all the way around the edge of the mesh.Happy with the mesh placement, the trocars were then removed under direct visualization and neumoperitoneum [sic] was evacuated.The patient tolerated the procedure well.The patient was extubated in the operating room and transferred, in stable condition, to the recovery room.Sponge and instrument count was correct.¿ (b)(6) 2017: (b)(6) center.Implants: mesh.Inventory item: mesh hern 2 + ovl.1mmx10x15cm.Model/cat number: 1dlmcp03.Serial number: (b)(6).Status: implanted.Manufacturer: wl gore & associates.Explant preoperative complaints: (b)(6) 1208: memorial hermann clinical note.(b)(6) md.History and physical.Chief complaint: worsening abdominal pain for 5 days.History of present illness: patient is a 33-year-old male with history of hypertension who had an umbilical hernia repair at (b)(6) medical center 2 months ago.He was doing well and then 10 days ago, he started having dehiscence of the surgical wound.He was seen by his previous surgeon and had a cauterization performed which closed up to the wound.He started having worsening swelling and pain on the lateral aspect of his umbilicus.Two days ago, he started having worsening fevers, chills and severe abdominal pain.¿ physical exam: abdomen: soft.He has diffuse tenderness to palpation.There is no induration appreciated.Imaging: ct scan of his abdomen and pelvis demonstrates a 1.3 x 3.3 x 6.1 cm fluid collection, which is related to the mesh repair.Assessment and plan: ¿the patient is a 33-year-old male who presents with worsening abdominal pain.He does have a fluid collection in his abdomen.We will have general surgery evaluate the patient.We will also start patient empirically on antibiotic coverage of vancomycin and zosyn.Disposition: the patient will require stay greater than 2 midnights and therefore, will need to be made inpatient status.(b)(6) 2018: (b)(6) hospital.(b)(6) md.Indication: ¿this is a 33 yo man with sepsis and recent history of laparoscopic hernia repair at the umbilicus.There is purulent drainage through the umbilicus and a fluid collection seen deep to the mesh on ct.I have discussed the risks, benefits and alternatives to drainage of the abscess and mesh removal, and he has given informed consent.¿ explant procedure: laparoscopic drainage of intraperitoneal abscess, lysis of adhesions, sharp debridement of 60 cm2 abscess wall, and umbilical hernia mesh removal.Explant date: (b)(6) 2018 (hospitalization (b)(6) 2018).(b)(6) 2018: (b)(6) md.Operative report.Assistants: (b)(6) md.Preoperative and postoperative diagnosis: infected prosthetic mesh of abdominal wall.Anesthesia: general.Estimated blood loss: 10 cc.Tissue/samples removed: infected intra-abdominal mesh, fluid from pocket below mesh.¿ procedure: ¿the patient was taken to the operating room and placed in supine position on the operating table.After induction of general anesthesia, the abdomen was prepped and draped in the usual sterile fashion.Each of the laparoscopic incisions was preemptively anesthetized with 0.25% bupivacaine.A 5-mm incision was made in the left subcostal area near the midclavicular line through the existing scar.The 5-mm first entry optically guided bladeless was inserted during continuous carbon dioxide insufflation.Once the peritoneal membrane was pierced, the abdominal pressure was allowed to reach 15 mmhg before fully advancing the initial trocar.Visual inspection of the abdominal cavity was remarkable for omental adhesions to the periumbilical abdominal wall.Two more 5 mm ports were placed through existing scars on the left side using laparoscopic guidance.The omental adhesions were released using a combination [sic] of blunt and sharp dissection.There was a fluctuant area at the umbilicus corresponding to the ct findings.The bovie was used to incise the abscess capsule.A large volume of greenish-yellow pus was aspirated.Samples were taken for culture.The mesh was completely unroofed by excising the entire capsule.The edge of the mesh was identified and dissected from the surrounding inflamed [sic] abdominal wall.The metallic tacks were pulled out of the fascia as the mesh was lifted off.The bed of the mesh was inspected.Because of the inflammation, a fascial defect could not be found.The original 5 mm port was exchanged for an 11.The abscess capsule was placed into a specimen pouch and removed.The mesh was grasped and removed in its entirety through the 11 mm port.Several tacks were still protruding from the mesh and several had been removed individually.The abdomen and pelvis were irrigated with multiple liters of saline and an effort was made to remove all of the irrigant.The 11mm port site was closed with #0 vicryl using the laparoscopic suture passer.The laparoscopic instruments, ports and pneumoperitoneum were removed.Photos were taken during the course of the operation to use for explaining the procedure to the patient.The skin incisions were closed with subcuticular monocryl and dermabond.Estimated blood loss was 10 ml.There were no complications.The patient was transported to the recovery room in good condition.¿ (b)(6) 2018: (b)(6) md.Surgical pathology report.Specimen: mesh.Diagnosis: umbilical hernia mesh, excision: acute/chronic inflammation and fibrosis of fibroadipose tissue.Gross description: specimen "mesh" consists of a 9.5 x 1.0 x 0.2 cm white synthetic meshwork having multiple metallic coiled devices peripherally distributed.Additionally submitted is a 4.5 x 4.0 x 1.0 cm aggregate of yellow-tan and lobulated fibrofatty tissue.The cut surfaces are yellow-tan with a fibrotic region.Representative sections submitted into 1a.Relevant medical information: (b)(6) 2018: (b)(6) hospital.Inpatient hospitalization.(b)(6) 2018: (b)(6) md.Emergency department.History and physical.Chief complaint: recurrent abdominal pain, fever, recent abdominal surgery.Reason for admission: abdominal wall abscess, severe bacterial sepsis, fever, leukocytosis.History of present illness: this is a morbidly obese 33-year-old man with a past medical history of abdominal hernia, who was seen by dr.(b)(6) approximately 2 weeks ago for abdominal pain after a surgical procedure with mesh placement for abdominal hernia.The patient was evaluated, clinically had symptoms consistent with abdominal mesh and infection, underwent surgery for removal of the infected abdominal mesh, did well postoperatively and was sent home on antibiotics.He presents today with more diffuse superficial abdominal pain associated with fever, which began today.His fiancé is at bedside and notes that the patient has had no nausea, vomiting or diarrhea recently.The pain is located roughly the same site as before, but is more superficial.Labs that were drawn in the emergency room are showing a white blood cell count of 17,000 with neutrophilia.Influenza a and b negative.Urinalysis negative.His electrolytes were within normal limits.Troponin was negative.Ct of the abdomen and pelvis with contrast showed inflammation of the left anterior abdominal wall with superficial small abscesses, left periumbilical, thickening of the left rectus muscle.There was resolution of the previous fluid collections.Due to symptoms, a ct of the chest was performed and was grossly negative and no evidence of acute pulmonary embolism.No other evidence of acute cardiopulmonary abnormality.He was admitted for further surgical evaluation.General surgery, dr.(b)(6), was consulted.Physical exam: diffuse tenderness in the left anterior wall with erythema, mild superficial cellulitic changes.Assessment: a 33-year-old man with above-stated past medical history who presents to the emergency room today with worsening abdominal pain, which is superficial in nature.Left anterior abdominal wall abscess.No intra-abdominal pathology noted.We have consulted dr.(b)(6) with general surgery and will continue the patient on vancomycin and zosyn empirically pending culture results.Pain has been moderately well controlled with fentanyl patch.Check cbc in the morning.Blood cultures are pending currently, his temperature has decreased and i will continue with iv fluids to maintain the patient n.Po.[nothing by mouth] status for now.(b)(6) 2018: (b)(6) md.Operative report.Incision and drainage of abscess.Anesthesia: deep sedation.Indication: ¿33 yo man with a painful swelling on the left side of the abdominal wall consistent with abscess.I have discussed the risks, benefits and nonoperative alternative to the procedure, and he gives informed consent to proceed.¿ procedure: ¿the patient was taken to the operating room and placed in the supine position on the operating table.After deep sedation was achieved, the abdominal skin was prepped and draped in the usual sterile fashion.Bupivicaine was injected into the skin at the site of the expected incision.A linear incision was made with the bovie at the apex of the erythematous swollen area just to the left of the umbilicus.The incision was deepened until the cavity of thick reddish-brown pus was encountered [sic].A large volume of purulent fluid was drained and cultured.The extent of the abscess cavity was explored and irrigated with saline.Hemostasis was secured with the bovie.The cavity was packed with iodoform gauze.Estimated blood loss was 10 ml.There were no complications.He was transported to the recovery room in good condiditon [sic ].¿ a potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute a legal admission by anyone that the product described in this report has any defects or has malfunctioned, as defined from a legal standpoint.These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Event or Problem Description
It was reported to gore that the patient underwent laparoscopic umbilical hernia repair on (b)(6) 2017 whereby a gore® dualmesh® plus biomaterial was implanted.The complaint alleges that on (b)(6) 2018, additional procedures occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: infected mesh, severe bacterial sepsis, mesh removal, abscess, adhesions, wound dehiscence, wound debridement.Additional event specific information was not provided.
Additional Manufacturer Narrative
H6: conclusion code remains unchanged.C1: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: updated health effect.H6: updated investigation finding.H6: updated type of investigation.H6: updated investigation conclusions.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.It should be noted that the gore® dualmesh® plus biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further warn: ¿as with any implantable surgical device, strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the device.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.C1: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.